Alert archive / Arizona / Flash Flood Warnings in 2006
Flash Flood Warning 98, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 23, 2006, 5:54 PM MST for Pima County, Arizona. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2006, 5:54 PM MST (00:54 UTC)
- Expired
- Aug 23, 2006, 7:00 PM MST
- In force
- 66 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2407 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 240057 FFWTWC AZC019-240300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 554 PM MST WED AUG 23 2006 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA INCLUDING THE SOUTHWEST PORTION OF THE TUCSON METRO AREA * UNTIL 800 PM MST * AT 554 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL OVER SOUTHWEST PORTIONS OF THE TUCSON METRO AREA. RADAR ESTIMATES BETWEEN ONE AND TWO INCHES HAS FALLEN WITH THIS CELL 5 MILES EAST AND NORTHEAST OF RYAN FIELD. NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3205 11114 3214 11095 3234 11113 3226 11126 $$ WEATHER.GOV/TUCSON
3 follow-up statements
000 WGUS75 KTWC 240129 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 622 PM MST WED AUG 23 2006 AZC019-240300- PIMA AZ- 622 PM MST WED AUG 23 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 622 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE SOUTHERN AND SOUTHWEST PORTION OF THE TUCSON METRO AREA. WEATHER RADAR ESTIMATES BETWEEN 1.50 AND 2.50 INCHES HAS FALLEN ALONG A LINE FROM THE INTERSECTION OF KINNEY AND GATES PASS ROAD EXTENDING SOUTHEAST TO VALENCIA AND MISSION ROAD. AN AUTOMATED RAIN GAGE NEAR VALENCIA AND THE SANTA CRUZ RIVER REPORTED 0.90 IN ONLY 30 MINUTES. RAINFALL RUNOFF WILL QUICKLY FILL INTO NORMALLY DRY WASHES...ROADWAY DIPS AND OTHER LOW LYING AREAS. MOTORISTS SHOULD NEVER ATTEMPT TO CROSS THROUGH RUNNING WATER OF UNKNOWN DEPTH. LAT...LON 3201 11095 3218 11085 3231 11110 3223 11125 $$ WEATHER.GOV/TUCSON
000
WGUS75 KTWC 240159
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
659 PM MST WED AUG 23 2006
AZC019-240300-
PIMA AZ-
659 PM MST WED AUG 23 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR EAST
CENTRAL PIMA COUNTY...
ALTHOUGH WEATHER SERVICE RADAR INDICATED THAT THE VERY HEAVY RAIN
ACROSS THE SOUTHERN PORTIONS OF THE TUCSON METRO AREA AS WELL AS THE
SANTA CATALINA MOUNTAINS HAS SUBSIDED...SIGNIFICANT RAINFALL RUNOFF
WILL CONTINUE TO FILL WASHES AND ROADWAY DIPS WITH RUNNING WATER.
WEATHER RADAR ESTIMATES BETWEEN 1.50 AND 2.50 INCHES HAS FALLEN
ALONG A LINE FROM THE INTERSECTION OF KINNEY AND GATES PASS ROAD
EXTENDING SOUTHEAST TO THE INTERSECTION OF VALENCIA AND MISSION
ROAD...THEN EAST TO THE KINO SPORTS COMPLEX. IN ADDITION...RADAR
ESTIMATES THAT THE UPPER REACHES OF SABINO CREEK RECEIVED BETWEEN
ONE AND TWO INCHES.
AUTOMATED RAIN GAGES REPORTED THE FOLLOWING AMOUNTS...
VALENCIA AND THE SANTA CRUZ RIVER REPORTED 0.94 INCHES...
THE TUCSON DIVERSION CHANNEL AT THE AJO DETENTION BASIN REPORTED
0.87 INCHES...
COUNTRY CLUB ROAD AT COLUMBIA REPORTED 0.59 INCHES.
SIGNIFICANT PONDING OF WATER WILL OCCUR IN POOR DRAINAGE AREAS AND
OTHER LOW LYING AREAS. NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY
VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW
FOR SAFE PASSAGE.
LAT...LON 3203 11092 3218 11085 3224 11097 3232 11086
3228 11076 3248 11067 3239 11091 3233 11087
3224 11098 3231 11110 3223 11125
$$
WEATHER.GOV/TUCSON000
WGUS75 KTWC 240252
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
751 PM MST WED AUG 23 2006
AZC019-240301-
PIMA AZ-
751 PM MST WED AUG 23 2006
...THE FLASH FLOOD WARNING FOR EXCESSIVE RAIN WILL EXPIRE AT 800 PM
MST FOR EAST CENTRAL PIMA COUNTY...
ALTHOUGH RAINFALL RUNOFF WILL CONTINUE TO DRAIN INTO WASHES AND
ROADWAY DIPS...AND PONDING OF WATER WILL STILL BE PRESENT IN POOR
DRAINAGE AREAS AND OTHER LOW LYING AREAS...THE THREAT OF FLASH
FLOODING HAS SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE AT 800 PM MST.
LAT...LON 3203 11092 3218 11085 3224 11097 3232 11086
3228 11076 3248 11067 3239 11091 3233 11087
3224 11098 3231 11110 3223 11125
$$
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:35 PM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 23, 2:35 PM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 235 PM MST WED AUG 23 2006 .SYNOPSIS...THE GENERAL FLOW PATTERN OVER THE DESERT SOUTHWEST WILL PROVIDE SOUTHEAST ARIZONA WITH SEVERAL MORE DAYS OF WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. HIGH TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW NORMAL THIS WEEK. && .DISCUSSION...SEVERAL INGREDIENTS WERE COMING TOGETHER FOR AN ACTIVE THUNDERSTORM EVENT STATEWIDE TODAY...ESPECIALLY ACROSS THE CENTRAL AND WESTERN DESERTS. PLENTY OF MOISTURE REMAINED IN PLACE WITH PWATER VALUES AT PHX NEAR 2.0 INCHES AND 1.5 INCHES AT TUS. CLEAR SKIES THIS MORNING PROVIDED ENOUGH SURFACE HEATING SO FAR TODAY FOR THE AIRMASS TO BECOME MODERATELY UNSTABLE THIS AFTERNOON. IN ADDITION TO THE FAVORABLE THERMODYNAMICS...THE UPPER LEVEL FLOW SUPPORTED THUNDERSTORM ENHANCEMENT AS A DEFORMATION AXIS EXTENDED FROM THE NORTHEAST CORNER OF ARIZONA TO THE SOUTHWEST. THIS FEATURE COMBINED WITH AN UPPER LEVEL LOW TRACKING WESTWARD TOWARD THE SOUTHERN END OF THE GULF OF CALIFORNIA SHOULD BE ENOUGH TO SUPPORT ORGANIZED THUNDERSTORMS THROUGH LATE THIS EVENING OR EVEN PAST MIDNIGHT IN SOME SPOTS. THE MAIN THREAT BASED ON A WEAK STEERING FLOW AND HIGH PWATER VALUES WILL BE FLASH FLOODING. HOWEVER... ISOLATED WET MICROBURSTS WITH DAMAGING WINDS WILL BE POSSIBLE TOO. FOR THE AFTERNOON PACKAGE...HAVE INCREASED GRIDDED POP VALUES MAINLY OUT WEST FOR THIS EVENING. NO MAJOR CHANGES TO LATER FORECAST PERIODS...SO REFER TO THE PREVIOUS DISCUSSION BELOW. && .PREV DISCUSSION...BY LATE THURSDAY AND INTO FRIDAY...THE GFS SHOWS A PACIFIC LOW MAKING ITS WAY INTO THE NORTHERN ROCKIES WITH THE ASSOCIATED TROUGH AXIS EXTENDING SOUTHWEST ACROSS NORTHERN CALIFORNIA. BY LATE IN THE WEEKEND THIS TROUGH WILL DEVELOP INTO A CUTOFF LOW OFFSHORE OF THE SOUTHERN CALIFORNIA COAST...AT LEAST ACCORDING TO THE GFS. THERE IS A VAST DIFFERENCE BETWEEN THE GFS/ECMWF AND CANADIAN SOLUTIONS FOR THE WEEKEND AND INTO EARLY NEXT WEEK. SO...WITH THE UNCERTAINTY INVOLVED WILL JUST KEEP LOW END OF THE CHANCE CATEGORY GOING FOR THE CENTRAL AND EASTERN ZONES WITH ISOLATED TO NIL POPS OUT WEST. HIGHS FOR THE TUCSON AREA WILL RANGE FROM THE LOWER TO MID 90S THROUGH THE FORECAST PERIOD WHICH IS AT OR SLIGHTLY BELOW NORMAL FOR LATE AUGUST. LOWS WILL BE SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. && .AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 23, 12:07 PM MST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1207 PM MST WED AUG 23 2006 AZZ019-029>035-241400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1207 PM MST WED AUG 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE AN INCREASED RISK OF ISOLATED SEVERE THUNDERSTORMS AND FLASH FLOODING THIS AFTERNOON AND EVENING. THE AIR MASS OVER SOUTHEAST ARIZONA REMAINED MOIST AND WAS BECOMING MODERATELY UNSTABLE IN RESPONSE TO SURFACE HEATING. IN FACT...TEMPERATURES ACROSS SOUTHEAST ARIZONA WERE RUNNING ABOUT 7 TO 10 DEGREES WARMER THAN YESTERDAY AT THE SAME TIME. AS A RESULT...SHOWERS AND A FEW THUNDERSTORMS WERE ALREADY DEVELOPING IN THE MOUNTAINS LATE THIS MORNING. EXPECT THIS DEVELOPMENT TO INCREASE IN AREAL COVERAGE THIS AFTERNOON...WITH STORMS MAKING THERE WAY INTO THE VALLEYS LATER IN THE DAY. PERSONS ACROSS SOUTHEAST ARIZONA ARE URGED TO MONITOR WEATHER CONDITIONS...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED FOR YOUR AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE FLOW PATTERN WILL REMAIN FAVORABLE FOR THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Aug 23, 6:15 PM MST | Flash Flood Warning | TWC | Cochise | 60 min |
| Aug 23, 6:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 24, 7:24 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 21 min |
| Aug 24, 12:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 24 min |
| Aug 24, 12:42 PM MST | Severe Thunderstorm Warning | TWC | Pima | 33 min |
| Aug 24, 1:55 PM MST | Flash Flood Watch | TWC | 8 hr | |
| Aug 24, 2:01 PM MST | Flash Flood Warning | TWC | Cochise | |
| Aug 24, 2:06 PM MST | Flash Flood Warning | TWC | Santa Cruz | 54 min |
| Aug 24, 2:31 PM MST | Flash Flood Warning | TWC | Pima | 59 min |
| Aug 24, 2:56 PM MST | Flash Flood Warning | TWC | Pima | 64 min |
| Aug 24, 3:00 PM MST | Flash Flood Warning | TWC | Cochise | |
| Aug 24, 4:24 PM MST | Flash Flood Warning | TWC | Pima | 96 min |
Nearby
Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.